Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Intersecting families of permutations
HTML articles powered by AMS MathViewer

by David Ellis, Ehud Friedgut and Haran Pilpel PDF
J. Amer. Math. Soc. 24 (2011), 649-682 Request permission

Abstract:

A set of permutations $I \subset S_n$ is said to be $k$-intersecting if any two permutations in $I$ agree on at least $k$ points. We show that for any $k \in \mathbb {N}$, if $n$ is sufficiently large depending on $k$, then the largest $k$-intersecting subsets of $S_n$ are cosets of stabilizers of $k$ points, proving a conjecture of Deza and Frankl. We also prove a similar result concerning $k$-cross-intersecting subsets. Our proofs are based on eigenvalue techniques and the representation theory of the symmetric group.
References
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 05E10, 20C30, 05D99
  • Retrieve articles in all journals with MSC (2010): 05E10, 20C30, 05D99
Additional Information
  • David Ellis
  • Affiliation: Department of Pure Mathematics and Mathematical Statistics, University of Cambridge, Wilberforce Road, Cambridge, CB3 0WB England
  • Address at time of publication: St John’s College, Cambridge, CB2 1TP, United Kingdom
  • Ehud Friedgut
  • Affiliation: Department of Mathematics, Hebrew University, 91904 Jerusalem, Israel, and Department of Mathematics, University of Toronto, 40 St. George Street, Toronto, Ontario M5S 2E4, Canada
  • Haran Pilpel
  • Affiliation: Department of Mathematics, Hebrew University, 91904 Jerusalem, Israel
  • Address at time of publication: Google, Inc., Levinstein Tower 26th Floor, 23 Manachem Begin St, 66183 Tel Aviv, Israel
  • Received by editor(s): March 9, 2009
  • Received by editor(s) in revised form: November 15, 2010, and December 8, 2010
  • Published electronically: January 31, 2011
  • Additional Notes: Research of the second author was supported in part by the Israel Science Foundation, grant no. 0397684, and NSERC grant 341527.
    Research of the third author was supported in part by the Giora Yoel Yashinsky Memorial Grant.
  • © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: J. Amer. Math. Soc. 24 (2011), 649-682
  • MSC (2010): Primary 05E10, 20C30, 05D99
  • DOI: https://doi.org/10.1090/S0894-0347-2011-00690-5
  • MathSciNet review: 2784326